Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 138, NWS Sioux Falls, SD

July 6, 1998Charles Mix County, Douglas County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 6, 1998, 9:21 AM CDT for Charles Mix County, Douglas County, South Dakota. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 1998, 9:21 AM CDT (14:21 UTC)
Expired
Jul 6, 1998, 10:10 AM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Charles Mix County, SD, Douglas County, SD

What was reported inside it

TimeReportWhereRemark
Jul 6, 9:28 AM CDTThunderstorm Wind 52Platte, SDThunderstorm winds caused tree damage including 8 inch diameter branches blown down.
Jul 6, 9:28 AM CDTHail 0.75Platte, SD
Jul 6, 9:35 AM CDTHail 1.75Platte, SDLarge hail damaged crops, totally destroying some acreage, broke windows, dented vehicles, and damaged roofs.
Jul 6, 9:45 AM CDTHail 3Joubert, SDLarge hail devastated crops, broke windows, and caused other damage to buildings and vehicles.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1335 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WUUS1 KFSD 061422 RRA
SVRFSD
SDC023-043-061510-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
921 AM CDT MON JUL 6 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHARLES MIX COUNTY IN SOUTHEASTERN SOUTH DAKOTA
  DOUGLAS COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 1010 AM CDT

* AT 918 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 29 MILES NORTHWEST OF LAKE ANDES  OR 11
  MILES NORTHWEST OF JOUBERT MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOUBERT                  AROUND 930 AM CDT
  NEW HOLLAND              AROUND 935 AM CDT
  HARRISON                 AROUND 940 AM CDT
  ARMOUR                   AROUND 955 AM CDT


WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN
EMERGENCY.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

HARMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 8:30 PM CDT, 12 hours 51 minutes earlier.

Area forecast discussion, Jul 5, 8:30 PM CDT, 12 hours 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT SUN JUL 5 1998

CURNT FCST LOOKS OK FOR NOW...WILL PRBLY BE ABLE TO UPDATE LATER THIS
EVE WHEN CURNT STORMS MOVE OUT OR DIE AS WE DONT THINK THERE WILL BE
MORE TNGT. REST OF FCST LOOKS OK.

.FSD...NONE
WILLIAMS

In the hours before

Special weather statement, Jul 6, 3:55 AM CDT, 5 hours 26 minutes before
SDZ038>040-050-052>071-IAZ001>003-012>014-020>022-031-032-MNZ071-072-
080-081-089-090-097-098-NEZ013-014-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 AM CDT MON JUL 6 1998

...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT...

THE STORM PREDICTION CENTER HAS PLACED A MODERATE RISK FOR SEVERE
THUNDERSTORMS OVER ALL OF SOUTHEAST AND EAST CENTRAL SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

A VOLATILE SITUATION WILL BE IN PLACE THIS ACROSS THE REGION WITH A
TREMENDOUSLY HUMID AIR MASS ALONG A WARM FRONT EXPECTED TO LIFT SLOWLY
NORTH TO AROUND THE MISSOURI RIVER BY LATE AFTERNOON.  SURFACE DEWPOINT
TEMPERATURES SHOULD REACH WELL INTO THE 70S THROUGH MUCH OF THE DAY...
AND BE IN PLACE TO GREET A VIGOROUS UPPER LEVEL SYSTEM MOVING INTO
SOUTH DAKOTA LATE IN THE DAY.  THUNDERSTORMS WILL QUICKLY ERUPT ALONG
THE FRONT AND NUMEROUS BOUNDARIES LEFT OVER FROM PRIOR STORMS LATE THIS
AFTERNOON IN CENTRAL PORTIONS OF THE STATE...AND PROGRESS EAST AND
SOUTHEAST TONIGHT.  THE PRIMARY THREAT FROM STORMS WILL COME IN THE
FORM OF DAMAGING WINDS AND LARGE HAIL.  ISOLATED TORNADOES WILL BE
POSSIBLE...ESPECIALLY IN EARLY STAGVES OF STORM DEVELOPMENT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RELIABLE WEATHER
NEWS SOURCE FOR THE LATEST INFORMATION ABOUT THIS DEVELOPING SEVERE
WEATHER SITUATION.

CHAPMAN
Special weather statement, Jul 6, 3:55 AM CDT, 5 hours 26 minutes before
SDZ038>040-050-052>071-IAZ001>003-012>014-020>022-031-032-MNZ071-072-
080-081-089-090-097-098-NEZ013-014-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 AM CDT MON JUL 6 1998

...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT...

THE STORM PREDICTION CENTER HAS PLACED A MODERATE RISK FOR SEVERE
THUNDERSTORMS OVER ALL OF SOUTHEAST AND EAST CENTRAL SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

A VOLATILE SITUATION WILL BE IN PLACE THIS ACROSS THE REGION WITH A
TREMENDOUSLY HUMID AIR MASS ALONG A WARM FRONT EXPECTED TO LIFT SLOWLY
NORTH TO AROUND THE MISSOURI RIVER BY LATE AFTERNOON.  SURFACE DEWPOINT
TEMPERATURES SHOULD REACH WELL INTO THE 70S THROUGH MUCH OF THE DAY...
AND BE IN PLACE TO GREET A VIGOROUS UPPER LEVEL SYSTEM MOVING INTO
SOUTH DAKOTA LATE IN THE DAY.  THUNDERSTORMS WILL QUICKLY ERUPT ALONG
THE FRONT AND NUMEROUS BOUNDARIES LEFT OVER FROM PRIOR STORMS LATE THIS
AFTERNOON IN CENTRAL PORTIONS OF THE STATE...AND PROGRESS EAST AND
SOUTHEAST TONIGHT.  THE PRIMARY THREAT FROM STORMS WILL COME IN THE
FORM OF DAMAGING WINDS AND LARGE HAIL.  ISOLATED TORNADOES WILL BE
POSSIBLE...ESPECIALLY IN EARLY STAGVES OF STORM DEVELOPMENT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RELIABLE WEATHER
NEWS SOURCE FOR THE LATEST INFORMATION ABOUT THIS DEVELOPING SEVERE
WEATHER SITUATION.

CHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:34 PM CDTSevere Thunderstorm WarningFSDAurora, Brule51 min
Jul 5, 8:26 PM CDTSevere Thunderstorm WarningFSDAurora, Brule29 min
Jul 5, 8:56 PM CDTSevere Thunderstorm WarningFSDDouglas34 min
Jul 5, 9:33 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas32 min
Jul 6, 8:10 AM CDTSevere Thunderstorm WarningFSDBrule35 min
Jul 6, 8:48 AM CDTSevere Thunderstorm WarningFSDBrule32 min
Jul 6, 10:04 AM CDTSevere Thunderstorm WarningFSDCharles Mix46 min
Jul 6, 10:11 AM CDTSevere Thunderstorm WarningFSDDouglas34 min
Jul 6, 1:31 PM CDTSevere Thunderstorm WarningFSDBrule49 min
Jul 6, 1:53 PM CDTSevere Thunderstorm WarningFSDAurora47 min
Jul 6, 2:00 PM CDTSevere Thunderstorm WarningFSDCharles Mix35 min
Jul 6, 2:16 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas34 min
Jul 6, 2:39 PM CDTSevere Thunderstorm WarningFSDCharles Mix36 min
Jul 6, 2:46 PM CDTSevere Thunderstorm WarningFSDHutchinson49 min
Jul 6, 3:18 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix32 min
Jul 6, 3:54 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton36 min
Jul 6, 4:30 PM CDTSevere Thunderstorm WarningFSDYankton35 min
Jul 6, 5:33 PM CDTSevere Thunderstorm WarningFSDClay32 min
Jul 6, 5:37 PM CDTFlash Flood WarningFSDYankton2 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.